Alert archive / Kentucky / Flash Flood Warnings in 2009
Flash Flood Warning 24, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at Sep 21, 2009, 8:18 PM EDT for Mason County, Kentucky. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2009, 8:18 PM EDT (00:18 UTC)
- Expired
- Sep 21, 2009, 10:15 PM EDT
- In force
- 117 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Flood severity
- None
County Mason County, KY
The radar
The Cincinnati radar (KILN), 89 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1481 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KILN 220018
FFWILN
KYC161-220215-
/O.NEW.KILN.FF.W.0024.090922T0018Z-090922T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
818 PM EDT MON SEP 21 2009
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MASON COUNTY IN NORTHERN KENTUCKY...
* UNTIL 1015 PM EDT.
* AT 804 PM EDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED THAT
EXCESSIVE RAINFALL HAD PRODUCED FLASH FLOODING IN THE CITY OF
MAYSVILLE.
* DOPPLER RADAR CONTINUES TO SHOW TRAINING SHOWERS AND THUNDERSTORMS
ACROSS MASON COUNTY. AN ADDITIONAL ONE TO PERHAPS TWO INCHES OF RAIN
MAY FALL THROUGH 10 PM EDT...CONTINUING THE THREAT FOR FLASH
FLOODING COUNTYWIDE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY. DO NOT DRIVE
YOUR VEHICLE INTO WATER OF AN UNKNOWN DEPTH ON THE THE ROAD. IT ONLY
TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST SPORT UTILITY
VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH YOUR
DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.
&&
LAT...LON 3849 8394 3858 8397 3859 8400 3877 8391
3875 8386 3871 8384 3870 8380 3865 8376
3863 8369 3864 8365 3863 8364 3853 8365
3846 8386
$$2 follow-up statements
000
WGUS71 KILN 220126
FFSILN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
926 PM EDT MON SEP 21 2009
KYC161-220215-
/O.CON.KILN.FF.W.0024.000000T0000Z-090922T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MASON KY-
926 PM EDT MON SEP 21 2009
...FLASH FLOOD WARNING CONTINUES FOR MASON COUNTY UNTIL 1015 PM
EDT...
AT 921 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
SHOWERS AND THUNDERSTORMS WERE MOVING OUT OF MASON COUNTY.
HOWEVER...FLASH FLOODING COULD STILL BE AN ISSUE OVER THE NEXT HOUR
UNTIL RUNOFF FROM THE RAINFALL HAS HAD A CHANCE TO SUBSIDE.
AN ADDITIONAL HALF INCH TO ONE INCH OF RAIN MAY FALL OVER NORTHWEST
MASON COUNTY BEFORE TAPERING OFF.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...MAYSVILLE.
IN ADDITION...FLOODING IS EXPECTED TO OCCUR IN...MINERVA AND
TUCKAHOE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY. DO NOT DRIVE
YOUR VEHICLE INTO WATER OF AN UNKNOWN DEPTH ON THE THE ROAD. IT ONLY
TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST SPORT UTILITY
VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH YOUR
DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3849 8394 3858 8397 3859 8400 3877 8391
3875 8386 3871 8384 3870 8380 3865 8376
3863 8369 3864 8365 3863 8364 3853 8365
3846 8386
$$000
WGUS71 KILN 220213
FFSILN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1013 PM EDT MON SEP 21 2009
KYC161-220224-
/O.EXP.KILN.FF.W.0024.000000T0000Z-090922T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MASON KY-
1013 PM EDT MON SEP 21 2009
...THE FLASH FLOOD WARNING FOR MASON COUNTY WILL EXPIRE AT 1015 PM
EDT...
STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING
TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3849 8394 3858 8397 3859 8400 3877 8391
3875 8386 3871 8384 3870 8380 3865 8376
3863 8369 3864 8365 3863 8364 3853 8365
3846 8386
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 7:51 PM EDT, 27 minutes earlier.
Area forecast discussion, Sep 21, 7:51 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 751 PM EDT MON SEP 21 2009 .SYNOPSIS... A SOUTHERLY FLOW WILL CONTINUE TO DRAW MOISTURE UP FROM THE GULF OF MEXICO AND INTO THE GREAT LAKES AND OHIO VALLEY REGION. THIS WILL ALLOW UNSETTLED WEATHER TO PERSIST FOR MUCH OF THE WEEK. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... SHOWERS AND THUNDERSTORMS ARE OCCURRING OVER SOUTHEASTERN COUNTIES IN A BAND OF CONVERGENCE EMBEDDED IN THE BROAD SOUTHERLY FLOW. WENT WITH POPS AS HIGH AS CATEGORICAL FOR THIS EVENING...DIMINISHING WITH LOSS OF DAYTIME HEATING. OTHER LOCATIONS WILL HAVE SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS. HUMID AIRMASS WILL KEEP LOW TEMPERATURES UP IN THE MID 60S...AROUND 10 DEGREES ABOVE CLIMATOLOGICAL NORMALS. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/... BANDS OF CONVERGENCE ALIGNED ALONG THE SOUTHERLY FLOW...ENHANCED BY DAYTIME HEATING-INDUCED INSTABILITY...WILL LEAD TO ADDITIONAL SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT. NAM MODEL GUIDANCE SEEMS TO HAVE THE BEST HANDLE ON THE SITUATION...POSSIBLY DUE TO THE NARROW MESOSCALE NATURE OF THE CONVERGENCE BANDS. WENT CLOSE TO GUIDANCE FOR TUESDAY WITH HIGHS FORECAST TO BE IN THE UPPER 70S. STAYED BELOW WARMER MAV GUIDANCE FOR WEDNESDAY AND WENT WITH HIGHS IN THE LOWER 80S. && .LONG TERM /THURSDAY THROUGH MONDAY/... OPERATIONAL MODELS START OUT IN AGREEMENT AT MIDWEEK WITH CUTOFF UPPER LEVEL LOW WOBBLING AROUND OVER THE CENTRAL PLAINS FROM MID WEEK THRU THE END OF THE WEEK. OPERATIONAL GFS SOLUTION IS STILL FARTHEST WEST WITH THIS FEATURE BUT IS CATCHING UP. THIS UPPER LOW LIFTS NORTHEAST...OPENS UP AND COMES THRU THE GREAT LAKES/OHIO VALLEY NEXT WEEKEND. THERE ARE SOME TIMING DIFFERENCES WITH OPERATIONAL GFS BEING SLOWER AND ECMWF QUICKEST. LOOKING AT ENSEMBLE SOLNS AND TRENDS...HAVE TRENDED FCST TOWARD A COMPROMISE. WITH THESE DIFFERENCES IN TIMING CONFIDENCE IN EXACT TIMING ON INDIVIDUAL FEATURES IS LOW. HAVE CHC POPS ACRS THE SOUTH EARLY THURSDAY AND THEN HAVE SHOWN A DRYING TREND LATER ON THURSDAY FROM NORTH TO SOUTH. WITH UPR LEVEL RIDGING OVER THE REGION HAVE CONTD DRY PERIOD THURSDAY NIGHT INTO FRIDAY. WITH UPR LOW SHIFTING EAST...HAVE SPREAD CHC POPS BACK IN FROM THE SW FRI NIGHT INTO SATURDAY. HAVE CONTD A MENTION OF PRECIP ON SUNDAY WITH UPR TROF EXPECTED TO BE OVER THE GREAT LAKES. NORTHWEST FLOW ALOFT TO DOMINATE ON MONDAY. CAN NOT RULE OUT A SHOWER FROM EMBEDDED S/W ENERGY. LATEST ECMWF SUGGESTS A WETTER SOLN MON BUT GFS IS DRY. AT THIS TIME HAVE OPTED FOR A SILENT 20 POP ON MONDAY. TEMP WISE...HAVE GENERALLY TREND HIGHS COOLER THAN MEX GUID. FOR LOWS HAVE GENERALLY STAYED CLOSE TO OR SLIGHTLY COOLER THAN GUID THRU THE PERIOD. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... A MOIST SOUTHERLY FLOW WILL CONTINUE OUT OF THE GULF OF MEXICO THROUGH THE TAF PERIOD. MAIN CONCERN THIS FORECAST PACKAGE IS WHETHER LOW STRATUS WILL FORM AT TAF SITES AND WHEN. HAVE PRETTY MUCH LEFT PREVIOUS FORECAST IN TACT WHICH IS TO BRING STRATUS TO THE TAF SITES BETWEEN 04Z AND 08Z. DAYTIME HEATING WILL ALLOW IFR/LOCAL LIFR CIGS TO RISE TO VFR BETWEEN 18Z AND 20Z TUESDAY. ATTM...MAINLY MVFR VSBYS ARE EXPECTED OVERNIGHT...EXCEPT AT KLUK WHICH MAY EXPERIENCE SOME IFR VSBYS. WEAK DISTURBANCES ALOFT...COMBINED WITH DAYTIME HEATING AND WEAK LOW LEVEL CONVERGENT BOUNDARIES...WILL KEPT A 30 TO 40 PERCENT THREAT FOR SHOWERS AND THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. IT IS TOO EARLY AT THIS TIME TO PINPOINT MESOSCALE BOUNDARIES SO HAVE PLACED A VCSH AND CB CLOUD DESCRIPTOR AT ALL TAF SITES DURING THE AFTN AND EARLY EVENING HOURS. OUTLOOK...IFR CIGS AND MVFR VSBYS POSSIBLE TUESDAY NIGHT AND WEDNESDAY MORNING. THUNDERSTORMS POSSIBLE WEDNESDAY AFTERNOON/EVENING. MVFR CEILINGS POSSIBLE SATURDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...CONIGLIO NEAR TERM...CONIGLIO SHORT TERM...CONIGLIO LONG TERM...AR AVIATION...HICKMAN
Hazardous weather outlook, Sep 21, 5:16 AM EDT, 15 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 516 AM EDT MON SEP 21 2009 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-220915- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 516 AM EDT MON SEP 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Sep 21, 4:56 PM EDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
456 PM EDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM FLOOD MAYSVILLE 38.63N 83.78W
09/21/2009 MASON KY PUBLIC
HIGH WATER REPORTED OVER ROADWAYS.
&&
SFHNearby
Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.